Alert archive / Connecticut / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 80, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 26, 2012, 7:12 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2012, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 26, 2012, 7:58 PM EDT
- In force
- 46 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
The radar
The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 7:15 PM EDT | TSTM WND DMG | New Milford, CT | WIDESPREAD TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 2:10 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
834
WUUS51 KALY 262312
SVRALY
CTC005-270015-
/O.NEW.KALY.SV.W.0080.120726T2312Z-120727T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
712 PM EDT THU JUL 26 2012
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT...
* UNTIL 815 PM EDT
* AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM KENT TO NEW MILFORD TO 14 MILES SOUTH OF NEW MILFORD...OR
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF SHERMAN TO NEW
MILFORD TO DANBURY...AND MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEW PRESTON BY 720 PM EDT...
WOODBURY CENTER BY 725 PM EDT...
LITCHFIELD GREEN...THOMASTON...OAKVILLE AND LITCHFIELD BY 735 PM
EDT...
TERRYVILLE BY 745 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR
ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.
&&
LAT...LON 4148 7337 4151 7339 4149 7345 4160 7349
4179 7349 4180 7301 4164 7298 4161 7302
4161 7304 4156 7310 4155 7315 4151 7316
4150 7331 4146 7331
TIME...MOT...LOC 2313Z 269DEG 40KT 4174 7355 4163 7338
4139 7346
$$
JPV/BJF1 follow-up statement
544
WWUS51 KALY 262358
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
758 PM EDT THU JUL 26 2012
CTC005-270008-
/O.CAN.KALY.SV.W.0080.000000T0000Z-120727T0015Z/
LITCHFIELD CT-
758 PM EDT THU JUL 26 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LITCHFIELD COUNTY IS
CANCELLED...
THUNDERSTORMS HAVE MOVED EASTWARD AND OUT OF THE AREA. AS A
RESULT...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV OR
ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.ALBANY.GOV.
LAT...LON 4148 7337 4151 7339 4149 7345 4160 7349
4179 7349 4180 7301 4164 7298 4161 7302
4161 7304 4156 7310 4155 7315 4151 7316
4150 7331 4146 7331
TIME...MOT...LOC 2358Z 269DEG 40KT 4175 7288 4163 7271
4140 7279
$$
JPV/BJFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:43 PM EDT, 29 minutes earlier.
Area forecast discussion, Jul 26, 6:43 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 643 PM EDT THU JUL 26 2012 .SYNOPSIS... THE WARM FRONT WHICH MOVED INTO THE REGION HAS BEEN THE FOCUS FOR THE SEVERE THUNDERSTORMS. THIS BOUNDARY WILL GET PUSHED BACK TO THE SOUTH AS A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT. THE WEATHER ACROSS THE LOCAL AREA WILL REMAIN UNSETTLED WITH THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... TORNADO WATCH #525 REMAIN IN EFFECT UNTIL 9 PM FOR ULSTER...DUTCHESS ...GREENE...COLUMBIA...BERKSHIRE AND LITCHFIELD COUNTIES. THE WATCH HAS BEEN CANCELED FOR THE REST OF THE FORECAST AREA. A QUASI-LINEAR CONVECTIVE SYSTEM (QLCS) DEVELOPED TODAY IN THE MOST UNSTABLE AIR AND HAS BEEN MOVING RAPIDLY EASTWARD IMPACTING PORTIONS CENTRAL NEW YORK AND PENNSYLVANIA. IT IS NOW MOVING INTO SOUTHEASTERN NEW YORK IMPACTING THE SOUTHERN MOST PORTION OF THE ALY FORECAST AREA AT THIS TIME. IT HAS BEEN PRODUCING WIDESPREAD WIND DAMAGE AND ISOLATED TORNADOES. A TORNADO HAS BEEN REPORTED IN CENTRAL NEW YORK IN THE CHEMUNG COUNTY...PLEASE REFER TO THE PRELIMINARY LOCAL STORM REPORT (LSRBGM) PRODUCTS ISSUED BY NWS BGM. ACROSS THE REST OF THE AREA IT HAS BEEN QUIET WITH BENEFICIAL RAINS ARE OCCURRING. STILL CAN NOT RULE OUT A THUNDERSTORM. HAVE ADJUSTED POPS BASED ON RADAR AND TRENDS. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... THE THREAT FOR CONVECTION WILL CONTINUE FRIDAY AND SATURDAY AS THE UPPER TROUGH STILL HAS TO MOVE THROUGH. THE TROUGH WILL BE WEAKENING AS IT MOVES EASTWARD. ON FRIDAY...THE REGION WILL BE UNDER THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED ACROSS OUR AREA. THE RISK FOR SEVERE STORMS WILL BE ACROSS THE MID ATLANTIC REGION WHERE THE BETTER INSTABILITY WILL BE AND IN THE VICINITY OF A FRONTAL BOUNDARY. THE UPPER TROUGH AXIS WILL MOVE OVER THE REGION SATURDAY HOWEVER THE UPPER LEVEL JET WILL HAVE MOVED OFF TO OUR EAST. && .LONG TERM /SUNDAY THROUGH THURSDAY/... A LONGWAVE TROUGH WILL PERSIST OVER THE REGION. UNSETTLED WEATHER IS EXPECTED EARLY NEXT WEEK WITH THE BEST CHANCES ON TUESDAY. TEMPERATURES ARE EXPECTED TO BE SEASONABLE. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS WILL HOLD EARLY THIS AFTERNOON ACROSS THE TAF SITES. LATEST SATELLITE SHOWING CLOUDS THINNING FROM KALB SOUTH TO KPOU. WITH LACK OF HEATING DUE TO CLOUD COVER AT KGFL...DECIDED TO NOT INCLUDE TSRA AND CB IN KGFL TAF SITE. KALB TAF SITE NOW STARTING TO SEE COPIOUS AMOUNTS OF SUNSHINE...SO WILL KEEP TAFS ON TRACK WITH THE MENTION OF TSRA. A WARM FRONT WILL CONTINUE TO LIFT NORTHEAST TO THE HUDSON VALLEY THIS AFTERNOON BRINGING IN UNSTABLE AIR WITH HIGHER DEW POINTS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE SOUTHERN TWO THIRDS OF THE TAF AREA (KALB-KPOU). THE STORMS WILL BE MOST NUMEROUS AFTER 2100Z THROUGH ABOUT 0100Z. VISIBILITIES AND CEILINGS WILL LOWER TO MVFR ACROSS THE TAF ROUTES. WINDS WILL BE OUT OF THE SOUTHWEST/WEST 6-12 KTS. ANY WINDS WITH THUNDERSTORMS COULD BE CONSIDERABLY HIGHER. WINDS WILL LOWER LATE THIS EVENING AFTER 02Z TO LIGHT AND VARIABLE. OUTLOOK... FRI-SAT...VFR/MVFR/IFR. SCT SHRA/TSRA. SUN-MON...VFR. NO SIG WX. && .FIRE WEATHER... THE WARM FRONT WHICH MOVED INTO THE REGION HAS BEEN THE FOCUS FOR THE SEVERE THUNDERSTORMS. THIS BOUNDARY WILL GET PUSHED BACK TO THE SOUTH AS A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT. THE WEATHER ACROSS THE LOCAL AREA WILL REMAIN UNSETTLED WITH THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. && .HYDROLOGY... THE WARM FRONT WHICH MOVED INTO THE REGION HAS BEEN THE FOCUS FOR THE SEVERE THUNDERSTORMS. THIS BOUNDARY WILL GET PUSHED BACK TO THE SOUTH AS A WEAK AREA OF LOW PRESSURE MOVES ACROSS THE REGION TONIGHT. THE WEATHER ACROSS THE LOCAL AREA WILL REMAIN UNSETTLED WITH THE THREAT OF SHOWERS AND THUNDERSTORMS THROUGH SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THE RAINFALL COULD PRODUCE SOME WITHIN BANK RISES ON SOME OF THE SMALLER RIVERS AND STREAMS...AND PONDING OF WATER ON ROADWAYS AND IN POOR DRAINAGE AREAS. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA SHORT TERM...IAA LONG TERM...IAA AVIATION...VTK FIRE WEATHER...IAA HYDROLOGY...IAA
Hazardous weather outlook, Jul 26, 6:05 PM EDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 605 PM EDT THU JUL 26 2012 CTZ001-013-MAZ001-025-NYZ058>061-063>066-271100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA- EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS- EASTERN DUTCHESS- 605 PM EDT THU JUL 26 2012 ...TORNADO WATCH 525 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS...GREENE... COLUMBIA...BERKSHIRE AND LITCHFIELD COUNTIES. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION CONTINUES FOR THE FOLLOWING COUNTIES. IN NEW YORK...ULSTER...DUTCHESS...GREENE AND COLUMBIA. IN MASSACHUSETTS...BERKSHIRE. IN CONNECTICUT...LITCHFIELD. NYZ032-033-038>043-047>054-082>084-VTZ013>015-271100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 605 PM EDT THU JUL 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CAPITAL DISTRICT...MOHAWK VALLEY...SCHOHARIE VALLEY...WESTERN ADIRONDACKS...LAKE GEORGE SARATOGA REGION AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. THERE IS A CHANCE FOR NON SEVERE THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 26, 1:45 PM EDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 145 PM EDT THU JUL 26 2012 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-262200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY- EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- INCLUDING THE CITIES OF...TORRINGTON...OAKVILLE...NEW MILFORD... TERRYVILLE...PITTSFIELD...NORTH ADAMS...GREAT BARRINGTON...LEE... LENOX...HOUSATONIC...ATWELL...BIG MOOSE...EAGLE BAY...MCKEEVER... NOBLEBORO...NORTHWOOD...OLD FORGE...SPECULATOR...ILION... HERKIMER...LITTLE FALLS...MOHAWK...FRANKFORT...DOLGEVILLE... GLOVERSVILLE...JOHNSTOWN...AMSTERDAM...WELLSVILLE... SARATOGA SPRINGS...WARRENSBURG...WHITEHALL...GRANVILLE... COBLESKILL...MIDDLEBURGH...DELANSON...ESPERANCE...DUANESBURG... SCHENECTADY...ROTTERDAM...BALLSTON SPA...MECHANICVILLE... WATERFORD...ALTAMONT...ALBANY...TROY...HOOSICK FALLS...HUNTER... TANNERSVILLE...WINDHAM...CATSKILL...COXSACKIE...ATHENS...CAIRO... JEFFERSON HEIGHTS...HUDSON...CHATHAM...SUNDOWN...ELLENVILLE... WOODSTOCK...WEST HURLEY...KERHONKSON...NAPANOCH...PHOENICIA... KINGSTON...NEW PALTZ...POUGHKEEPSIE...BEACON...ARLINGTON... PAWLING...DOVER PLAINS...MILLBROOK...PINE PLAINS...AMENIA... MILLERTON...NORTHVILLE...MAYFIELD...GLENS FALLS... WEST GLENS FALLS...HUDSON FALLS...FORT EDWARD...CAMBRIDGE... GREENWICH...BENNINGTON...JACKSONVILLE...NEWFANE...BRATTLEBORO... WEST BRATTLEBORO...BELLOWS FALLS 145 PM EDT THU JUL 26 2012 ...SEVERE THUNDERSTORM OUTBREAK POSSIBLE LATER THIS AFTERNOON INTO THE EVENING... THERE IS A THREAT FOR SIGNIFICANT SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS...LARGE HAIL AND EVEN ISOLATED TORNADOES. THE AREA WITH THE GREATEST THREAT APPEARS TO BE JUST SOUTH OF THE CAPITAL REGION...ALTHOUGH THE ENTIRE REGION OF EAST CENTRAL NEW YORK AND WESTERN NEW ENGLAND HAS THE POTENTIAL FOR VIOLENT SEVERE THUNDERSTORMS. THE TIME FRAME FOR WHEN THE THREAT WILL BE GREATEST WILL BE FROM AROUND 3 PM THROUGH MIDNIGHT. EXTENSIVE CLOUD COVER EARLIER IN THE DAY HAS GIVEN WAY TO PARTIAL SUNSHINE THIS AFTERNOON...ESPECIALLY FROM THE MOHAWK VALLEY AND CAPITAL REGION SOUTHWARD. THIS WILL CONTINUE TO ALLOW FOR INSTABILITY TO BUILD...ALONG WITH HUMIDITY SURGING NORTHWARD INTO THE REGION ASSOCIATED WITH A WARM FRONT. THIS WILL SET THE STAGE FOR MULTIPLE ROUNDS OF THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THE AREA. KEEP AN EYE TO THE SKY AND BE AWARE OF POTENTIALLY LIFE THREATENING WEATHER DEVELOPING TODAY. SEVERE WEATHER WATCHES AND WARNINGS WILL LIKELY BE ISSUED THIS AFTERNOON. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY JPV/IAA/BJF
Local storm report, Jul 26, 7:06 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
706 PM EDT THU JUL 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG SPRING GLEN 41.67N 74.43W
07/26/2012 ULSTER NY FIRE DEPT/RESCUE
TREES DOWN
0618 PM TSTM WND DMG ELLENVILLE 41.70N 74.36W
07/26/2012 ULSTER NY FIRE DEPT/RESCUE
TREE DOWN
0624 PM TSTM WND DMG WAWARSING 41.76N 74.36W
07/26/2012 ULSTER NY FIRE DEPT/RESCUE
TREES DOWN
&&
EVENT NUMBER ALY1200148
EVENT NUMBER ALY1200149
EVENT NUMBER ALY1200150
OKEEFEThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:29 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 61 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.